A spike in fentanyl-related drug overdose deaths in B.C. has prompted a new campaign by police and health officials to warn occasional drug users, who they say are most at risk.

Fentanyl can be prescribed by physicians to control extreme pain, but has also been showing up mixed in street drugs, including heroin, oxycodone and even marijuana, according to RCMP. It doesn't have any smell or taste.

Fake oxycontin

Pills sold illegally as oxycodone are among the drugs that have been found laced with fentanyl, a very strong synthetic opate. (Calgary Police Service)

The people dying in fentanyl-related overdoses are overwhelmingly adult men who use drugs occasionally — not hardcore drug addicts, said health officials.

"These people are taking a drug that they're not expecting to take, that they have no tolerance to, and they're experiencing bad outcomes," said Dr. Mark Lysyshyn, a medical health officer with  Vancouver Coastal Health.

"Those are the people that are actually dying of this problem."

The BC Coroners' Service said fentanyl was a contributing factor in a quarter of the illicit drug overdose deaths in the province last year, with the largest numbers occurring in:

  • Vancouver: 29 deaths
  • Nanaimo: 18 deaths
  • Surrey:  15 deaths

Maple Ridge, Prince George, Langley and Fort St. John were also identified as areas with a number of fentanyl-related deaths, but no statistics were provided.

None of the deaths are from fentanyl-laced marijuana, though RCMP said the drug has been found in pot too.

'My brother's life has been stolen'

Lorrie Maude

Lorrie Maude lost her brother David, 47, to a fentanyl overdose last year. (CBC)

Lorrie Maude lost her brother David Smith to a fentanyl-related overdose last year, and is telling his story as part of the public health campaign.

The 47 year old had used heroin for years, and knew what kind of a high to expect, she said.

On Nov. 22, he was running a bath and used a small amount of heroin, before bed. It contained fentanyl, and he died before climbing into the tub.

"We know that he was using an illegal drug, but ... we feel like my brother's life has been stolen from us," said Maude.

"If I could go back in time and talk to my brother about it I would ask him to never use alone."

Avoiding overdose: never use alone

Health officials and police are taking a harm-reduction approach to the issue, advising users how to decrease their risk of an overdose, rather than only advocating abstinence from drugs.

They've created an information site called "Know your source?" and will launch Facebook ads targeted to the most affected group, men between the ages of 20 and 49.

The site tells users to avoid using alone, start with a small amount, and avoid mixing drugs and alcohol.

Fentanyl is a respiratory depressant, and symptoms of an overdose include the sudden onset of:

  • severe sleepiness
  • shallow breathing or snoring
  • trouble breathing
  • trouble walking or talking

If you see someone who has taken drugs exhibit these symptoms, you should call 911 and keep the person's airway open, said RCMP.